MAUDE Adverse Event Report: CORCYM S.R.L. CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

CORCYM S.R.L. CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Codes Detachment of Device or Device Component (2907); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Endocarditis (1834); Fever (1858); Insufficient Information (4580)
Date of Event 10/11/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A complete manufacturing and material records review for the device has been performed.The results confirmed that the device satisfied all material, visual and performance standards required at the time of manufacture and release.Since the device was not returned to the manufacturer at the time of explant, no further investigation is possible at this time.Based on the available information, it is not possible to draw a definitive conclusion for the reported event.However, from the document review performed, no manufacturing deficiencies were identified.The manufacturer is following up with the hospital to request additional information.Should any additional information be provided in the future, a supplemental report will be submitted.
 
Event or Problem Description
The manufacturer was informed of the event through the patient tracking department.Based on the information reported in the patient implant form, a carbomedics top hat mechanical heart valve s5-025 was implanted on (b)(6) 2014.After more than 7 years, the device was explanted on (b)(6) 2021 and replaced with another carbomedics top hat mechanical heart valve s5-023.No allegation of a device malfunction or serious patient injury was received from the hospital regarding this event.
 
Event or Problem Description
The manufacturer was informed of the event through the patient tracking department.Based on the information reported in the patient implant form, a carbomedics top hat mechanical heart valve s5-025 was implanted on (b)(6) 2014.After more than 7 years, the device was explanted on (b)(6) 2021 and replaced with another carbomedics top hat mechanical heart valve (b)(6).No allegation of a device malfunction or serious patient injury was received from the hospital regarding this event.Based on the additional information received, the patient was being treated for endocarditis.The patient has a history of recent endocarditis in (b)(6) 2021.The patient was treated at that time with iv antibiotics and then had negative culture twice.The weeks prior to the admission to the hospital on (b)(6) 2021, the patient started having fevers again and was positive for streptococcus.The patient was treated with rocephin iv.The patient was diagnosed with covid in (b)(6) 2019 (patient fully vaccinated in (b)(6) 2021).On admission, the patient was diagnosed with intermittent third-degree av block, requiring cardiac catheterization and temporary pacemaker implant.Based on the findings reported on the operational report received, the valve was essentially encircled by abscess with the area under the right and non coronary sub commissural triangle the most affected.Here, the pledgets had pull-through though interestingly there was no perivalvular leak.The valve was excised and the entire annulus debrided with a fairly large defect requiring reefing sutures to pull the ventricular musculature up to the aortic wall.The patient remained stable with no intra-operative complications noted.
 
Additional Manufacturer Narrative
Based on the available information, the patient experienced a recurrent event of endocarditis leading to a re-do surgery.Given that the endocarditis occurred remotely from the aortic valve replacement with the top hat valve in question, and given the document review performed which did not highlight any anomalies in the manufacturing process (including the sterilization), the top hat valve can be excluded as possible cause of the endocarditis.There is no data provided on the device functionality over time, thus it impossible to completely exclude a malfunction which could have contributed to the event.However, given that in (b)(6) 2021 (the first time the patient was diagnosed with endocarditis) the event resolved with antibiotic treatment and no re-do surgery, it is reasonable to conclude that no device malfunctions occurred at that time.Based on the information provided and review of the manufacturing documents, the root cause of the reported event can be reasonably traced to patient-related factors.Should any further information be provided in the future, a follow up report will be submitted.

Brand Name
CARBOMEDICS TOP HAT MECHANICAL HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
CORCYM S.R.L.
strada crescentino
saluggia, vercelli
Manufacturer (Section G)
CORCYM S.R.L.
strada crescentino
saluggia, vercelli
Manufacturer Contact
francesca crovato
5005 north fraser way
burnaby, bc 
MDR Report Key13082169
Report Number3005687633-2021-00168
Device Sequence Number4998361
Product Code LWQ
UDI-Device Identifier08022057012920
UDI-Public(01)08022057012920(240)S5-025(17)170202
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/02/2017
Device Model NumberCPHV
Device Catalogue NumberS5-025
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/24/2021
Supplement Date Received by Manufacturer01/06/2022
Initial Report FDA Received Date12/23/2021
Supplement Report FDA Received Date02/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/05/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient SexMale